Welcome, Guest. Please login or register.
December 02, 2022, 01:37:55 pm

Login with username, password and session length


Members
Stats
  • Total Posts: 766839
  • Total Topics: 65454
  • Online Today: 187
  • Online Ever: 5484
  • (June 18, 2021, 11:15:29 pm)
Users Online
Users: 1
Guests: 84
Total: 85

Welcome


Welcome to the POZ Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Do I Have HIV?” posting guidelines. Click here for posting guidelines pertaining to all other POZ community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: HIV Meds, my experience  (Read 550 times)

0 Members and 1 Guest are viewing this topic.

Offline vaboi

  • Member
  • Posts: 42
HIV Meds, my experience
« on: November 07, 2022, 12:40:28 pm »
I thought I'd share my history and experience with HIV medications and hopefully inform others on what to choose and what to watch out for when taking them.

In 2010, I was started on Atripla about 2 weeks after infection.  Other than weird dreams and increased diarrhea, this seemed to work fine until about 2014 when my eGFR indicated a result in the 60's.  The tenofovir disoproxil fumarate (TDF) in Atripla has a nasty side effect of making bones more brittle and reducing kidney function.  Lesson learned here is to avoid taking any drugs that contain TDF especially if you take NSAIDs (aspirin, ibuprofen, etc) regularly and have a lower body weight.

There is a replacement drug, tenofovir alafenamide fumarate (TAF), used in newer forms of combination treatments that allegedly has a lessor affect on bones and kidneys.  I have no experience with with this newer form, but I still would use caution taking it, eg limit any use of NSAIDs or any other med that affects your kidneys.  And watch your eGFR levels.  Never put your entire trust into what your doctor says.  If your eGFR is going down and below 60, all is NOT ok!

One more additional note on TDF, after experiencing some nerve pain shortly after stopping Atripla, bone ex-rays were done to see what might be the cause.  Cervical spondylosis was diagnosed and I was still in my 40's at the time!  Another reason I was glad to get off of Atripla when I did.

In 2014, I was switched to Triumeq which eliminated the TDF.  However, there were new concerns with this drug with the primary being abacavir, and it's effect on the heart.  My heart definitely beat more forcefully when on Truimeq.  This was the only noticeable side effect initially.  But then glucose levels started to raise into the 100's even when I didn't eat anything before the test.  A1C levels also began to raise nearer to the upper limit of being normal.  This caused me to look more into what I was taking.  I found that abacavir is known to raise glucose levels and cause A1C to read lower than what it actually is.  Uh oh!  Lamivudine was also mentioned to raise glucose levels in one source I found, although mentioned less frequently than abacavir.  I feel I would have been a diabetic in no time had I stayed on Triumeq, so it was time for another med change.

I was wanting to drop the abacavir from my treatment.  Dovato was not yet approved by the FDA and my doc wouldn't prescribe dolutegravir and lamivudine as a 2-pill regimen until then even though research clearly indicated it was safe treatment.  So the next best option was Juluca, which was just FDA approved.  Juluca is also a 2-drug combination containing dolutegravir and doesn't even contain lamivudine, so great.. that would totally eliminate any glucose issues.   However it required being taken with meals.  Despite that, I switched to Juluca at the end of 2018, and my glucose levels have since stabilized.  Other than perhaps some lingering diarrheal issues at times, it's been relatively symptom free, and is a tiny pill at that.

I feel Juluca is the best HIV drug out there especially if you can tolerate dolutegravir.  Who cares if it has to be taken with a meal.  I mean, we all eat at least once in a day right?  That sure beats having to worry about failing kidneys or bones with most of the current meds or becoming a diabetic with the others.

Also it is interesting to note that after changing from Atripla and Triumeq, it was my research and insistence that got the meds changed.  My doctor, who was also a certified infectious disease specialist, interestingly wasn't even recommending any change, and just did so because it was my insistence on it.
« Last Edit: November 07, 2022, 12:42:55 pm by vaboi »

 


Terms of Membership for these forums
 

© 2022 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.